Posted By CCF Neuro[P] MD, RPS on October 27, 1998 at 20:14:05:
In Reply to: Tegratol and pregnancy posted by Kristin Woods-Smith on October 27, 1998 at 14:02:55:
Good Afternoon, and thank you for taking the time to answer my question.
I am 26 years-old and was diagnosed with epilepsy in (about)the fourth month of pregnancy. I was very worried about the possible side effects that Tegratol may have on my unborn child. However, as my neurologist predicted, the seizures have become more frequent as the pregnancy has progressed. I started a program yesterday of tegratol to control these seizures, since there is a greater risk of my baby not getting enough oxygen if I have a severe seizure. I will be taking a 200 mg pill twice a day when I get up to the "normal" dosage. My questions are these:
First: I am now at 31 weeks, what are the possible side effects regarding mu unborn son? Are there any precautions that I could follow that may reduce the risks?
Second: Will I be able to breastfeed on Tegratol or is transmittable through breast milk?
And third: Prior to trying to start our family, I was on 20 mg per day of Paxil for clinical depression. Are there any antidepressants that I can safely and effectively take with Tegratol?
Thank you, in advance, for any help that you can give my husband and I. :)
Kristin, Eric and baby Keegan
Congradulations on your pregnancy, however, I am sorry that you have been diagnosed with epilepsy. Infants of mothers with epilepsy exposed to AEDs in utero have a greater risk of developing congenital malformations than do nonexposed infants or infants of mothers without epilepsy. The overall risk of birth defects in exposed infants is between 4% and 6%. However, these figures come from studies of women on AEDs before becoming pregnant. Most of the congenital malformations arise from the 1st trimester (which you were not on medication). All of the commonly used older AEDs, tegratol being one of these, are associated with congenital malformations. Good seizure control is paramount, which it sounds like you are currently experiencing. The level in your serum is the same level as in your child in utero. There is an additional risk of spina bifida associated with tegratol but that is likely a first trimester event and your ultrasound should have shown that by now. You should maintain taking your
prenatal vitamins with added folate. Given what I have said, listen to this statistic, more than 90% of women with epilepsy deliver healthy children, free of congenital malformations (when started before getting pregnant). Your neurologist will likely tell you to take supplementary vitamin K after the final week of pregnancy. Breast feeding is an interesting question. There are many advantages to breast feeding. My feeling (and that of most of my collegues) think that it is safe for women to breastfeed. Tegratol is highly protein bound (inactive form) and the more highly protein-bound the drug the less well it will diffuse into breast milk. Is this your first child? If so, remember that it takes alot of practice to breastfeed, so try and keep calm and use proper technique. It is technique, technique, technique and relaxation for proper breastfeeding to occur. I hope that I haven't made you a nervous wreck. Most likely your baby will turn out fine and healthy. There are some risks involved but
since your under good care, all should be well. After delivery, you can restart your SSRI for depression. Good luck, let us know what happens.
CCF Neuro:Pediatrics MD, RPS